Texas, 2011

Drought in Texas, November 1 to 30, 2011

November 1 to 30, 2011 · NWS LUB · 24 events in 24 counties and zones

November was characterized by persistent significant rainfall over the southeastern Texas Panhandle with spotty rain showers elsewhere. Exceptional (D4) drought continued for much of the South Plains and Rolling Plains.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

November was characterized by persistent significant rainfall over the southeastern Texas Panhandle with spotty rain showers elsewhere. Exceptional (D4) drought continued for much of the South Plains and Rolling Plains. However, substantial rainfall improved conditions to Severe (D2) over the southeastern Texas Panhandle and the northern Rolling Plains. One county, Hall County, improved to Moderate (D1) drought conditions.

Meaningful rainfall for October over the southeastern Texas Panhandle continued into the month of November. Childress, Texas (Childress County) recorded an additional 2.97 inches of rainfall through the month. On November 21st, a record 2.38 inches of rain fell at Childress. The remainder of the area did not see rainfall as abundant. The year long deficit at Lubbock stood at 14.02 inches while Childress had a deficit of 12.33 inches. Childress may avoid the driest year on record but the rest of the area still remains on track for this accomplishment. Some annual rainfall totals include 4.55 at Morton (Cochran County), 5.27 at Friona (Parmer County), 4.34 at Lubbock (Lubbock County), and 2.97 at Brownfield (Terry County). Keetch-Byram Drought Index Values showed levels from 500-600 over the South Plains and Rolling Plains with 400-500 over the southeastern Texas Panhandle. Temperatures over the month were near normal.

Livestock losses continued to mount though agricultural losses were lessened since most harvesting had been completed by November. Recently planted winter wheat appeared to be responding to the recent rainfall in some areas though occasional wind and dust storms were causing some fields to be blown out. Farmers were deciding on whether to replant the damaged crops. Most pastures and rangeland remained dry and incapable of providing feed, forcing producers to purchase supplemental feed and ship livestock to other states.

Economic losses due to drought through November since the drought began were estimated near $2.3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 PM CDT MON OCT 31 2011

.AVIATION...
VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS. JORDAN

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT MON OCT 31 2011/

SHORT TERM...
NO WEATHER CONCERNS EXPECTED THROUGH TUESDAY EVENING. SATELLITE
IMAGERY REVEALS A WEAK DISTURBANCE MOVING OUT OF THE GREAT BASIN
WITH SOME MID-LVL MOISTURE ENTRAINED IN THE W-SW FLOW AHEAD OF THIS
WAVE LIFTED AND CONDENSED INTO CIRRUS OVER THE HIER TERRAIN OF NM.
THESE PATCHY HIGH CLOUDS WILL MIGRATE ACROSS THE FA TONIGHT WITH
MINIMAL IMPACT. OTHERWISE...SRLY LLJ WILL ADVECT SHALLOW MOISTURE
NWD INTO THE FA OVERNIGHT. WARMER TEMPS ARE IN STORE TONIGHT DUE TO
THE MOISTURE AND WINDS...WE EXPECT TEMPERATURES TO REMAIN IN THE 40S
EXPECT ACROSS THE FAR SW PANHANDLE/NW SPLNS...WHICH SHOULD SEE SOME
UPPER 30S.

ALSO...SOME LIGHT FOG IS POSSIBLE BY 6 OR 7 AM AS RH/S APPROACH 100
PERCENT...MAINLY ACROSS THE SRN AND CENTRAL SPLNS. THE WIND MAY KEEP
UP JUST ENOUGH TO KEEP FOG FORMATION AT BAY THOUGH AND WE WILL LEAVE
IT OUT OF THE FCST FOR NOW. INCREASINGLY DEEP SW FLOW ON TUESDAY IN
ADVANCE OF APPROACHING UPPER LEVEL TROUGH WILL FURTHER INCREASE
TEMPS WITH HIGHS MAINLY IN THE UPPER 70S/LOWER 80S.

LONG TERM...
A STRONG COLD FRONT WILL DROP THROUGH THE AREA ON WEDNESDAY AS AN
UPPER-LEVEL TROUGH SWINGS ONTO THE GREAT PLAINS...BRINGING MUCH
COOLER TEMPERATURES TO THE REGION. ATTM...THERE IS STILL SOME
DISCREPANCY ON THE EXACT TIMING OF THE FROPA...WITH THE NAM/ECMWF
CONTINUING TO TREND FASTER AND SHOWING THE FRONT EXITING THE
SOUTHERN PART OF THE AREA BY 18Z OR SO. THE GFS MEANWHILE IS
SLIGHTLY SLOWER...DELAYING THE FROPA UNTIL 00Z THURSDAY. AS A
RESULT OF THE FRONT...A TEMPERATURE GRADIENT FROM NORTHWEST TO
SOUTHEAST WILL EXIST ACROSS THE AREA...THOUGH THE EXACT MAGNITUDE
OF IT WILL DEPEND ON THE TIMING OF THE FRONT. BASED ON THE LATEST
TRENDS...HAVE NUDGED TEMPERATURES DOWN A FEW DEGREES FROM THE
PREVIOUS FORECAST...WITH MOST LOCATIONS STRUGGLING TO CLIMB OUT OF
THE 50S /EXCEPT ACROSS THE LOWER ROLLING PLAINS/. SHOULD IT APPEAR
THAT THE FROPA WILL SOONER...TEMPERATURES WILL NEED TO BE LOWERED
FURTHER. GIVEN THE STRONG COLD AIR ADVECTION IN THE WAKE OF THE
FRONT...LOWS WEDNESDAY NIGHT SHOULD PLUNGE TO WELL INTO THE 20S
ACROSS MANY AREAS ON THE CAPROCK...WITH SOME LOCATIONS OFF THE
CAPROCK POTENTIALLY NEARING THEIR FIRST FREEZE OF THE SEASON AS
WELL. GIVEN RECENT MODEL PERFORMANCE...HAVE TRENDED WITH THE
NAM/ECMWF SOLUTION FOR NOW WHICH ALSO SUPPORTS A DRIER FORECAST
GIVEN THAT MOST OF THE ENERGY/SUPPORT WILL BE DISPLACED NORTH AND
EAST OF THE AREA.

IN ADDITION TO THE COOLER CONDITIONS...STRONG NORTHERLY WINDS
BETWEEN 20-30 MPH /WITH LOCALLY HIGHER GUSTS/ WILL ACCOMPANY THE
FRONTAL PASSAGE. SOME OF THESE GUSTY WINDS COULD BRIEFLY REACH
ADVISORY LEVEL CRITERIA IN LOCALIZED AREAS...WHICH COULD PRODUCE
PATCHY BLOWING DUST ACROSS THE REGION GIVEN THE DRY CONDITIONS.
ATTM...AM NOT EXPECTING A WIDESPREAD ADVISORY LEVEL WIND EVENT...SO
WILL JUST MAKE A MENTION OF IT IN THE HWO FOR NOW. IN THE WAKE OF
THIS SYSTEM...COOLER CONDITIONS WILL EXIST ON THURSDAY BEFORE STRONG
DOWNSLOPE WINDS ON FRIDAY PUSH HIGHS WELL INTO THE 70S. ANOTHER
UPPER STORM SYSTEM IS PROGGED TO BRUSH THE REGION ON SATURDAY...
BRINGING ANOTHER BOUT OF STRONG SOUTHWEST TO WEST WINDS AGAIN TO
THE REGION. THIS COULD RESULT IN SOME ELEVATED FIRE WX CONDITIONS
GIVEN THE DRIER AIR PROGGED TO WORK ITS WAY INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  76  41  49  25 /   0   0   0  10   0
TULIA         43  78  44  51  28 /   0   0   0  10  10
PLAINVIEW     42  77  45  53  28 /   0   0   0  10   0
LEVELLAND     43  78  46  57  30 /   0   0   0  10   0
LUBBOCK       45  79  47  57  30 /   0   0   0  10   0
DENVER CITY   44  79  48  62  29 /   0   0   0   0   0
BROWNFIELD    44  80  47  60  31 /   0   0   0   0   0
CHILDRESS     47  78  47  59  32 /   0   0   0  10  10
SPUR          47  78  48  62  33 /   0   0   0  10   0
ASPERMONT     49  79  51  65  34 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 31, 2:38 PM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT MON OCT 31 2011

TXZ021>044-012045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 PM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON
WEDNESDAY. THIS FRONT WILL BRING GUSTY NORTHERLY WINDS THAT MAY
REACH OR EXCEED WIND ADVISORY SPEEDS. IN ADDITION...AREAS OF
BLOWING DUST WILL BE POSSIBLE ON THE CAPROCK. TEMPERATURES EARLY
THURSDAY MORNING ARE EXPECTED TO DROP BELOW FREEZING ACROSS MUCH
OF THE OUTLOOK AREA...WITH A FREEZE POSSIBLE ACROSS PORTIONS OF THE
SOUTHERN SOUTH PLAINS AND ROLLING PLAINS WHICH HAVE NOT YET
EXPERIENCED A FREEZE THUS FAR THIS SEASON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 29, 6:00 AM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$20 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350698, 350699, 350700, 350701, 350702, 350703, 350704, 350705, 350706, 350707, 350708, 350709, 350710, 350711, 350712, 350713, 350714, 350715, 350716, 350717, 350718, 350719, 350720, 350721.